Common antibiotic causes fatal heart attack

One of the world’s most commonly prescribed antibiotics can cause a fatal heart attack.  Azithromycin – marketed as Zithromax, or Z-pack – is at its most lethal in the first five days of starting treatment when the risk of sudden death increases nearly three times.
Azithromycin is the antibiotic of choice for sinus infections and bronchitis, and was thought to be relatively safe.  
But when researchers from Vanderbilt University Medical Centre analysed the records of 348,000 people who had taken the antibiotic, they discovered a small, but very real, link to sudden heart death when compared to other antibiotics.
The researchers estimate that azithromycin is responsible for 245 extra deaths for every million people taking the drug, which means that a healthy person increases his or her risk of a sudden and fatal heart attack by 2.5 times.
However, the risk is far greater in people who have an existing heart condition.  For them, the risk increases six times.
(Source: New England Journal of Medicine, 2012; 366: 1881-90).